Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 30, 2019, 5:05 PM MDT for Silver Bow County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 5:05 PM MDT (23:05 UTC)
- Expired
- Jul 30, 2019, 5:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WUUS55 KMSO 302305
SVRMSO
MTC093-302330-
/O.NEW.KMSO.SV.W.0021.190730T2305Z-190730T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
505 PM MDT Tue Jul 30 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Central Silver Bow County in west central Montana...
* Until 530 PM MDT.
* At 504 PM MDT, a severe thunderstorm was located near Butte, moving
east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
central Silver Bow County, including the following locations...
Janney and Newcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4588 11241 4589 11259 4596 11262 4600 11245
4596 11243 4593 11244 4593 11242 4589 11240
TIME...MOT...LOC 2304Z 260DEG 35KT 4594 11247
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
753
WWUS55 KMSO 302319
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
519 PM MDT Tue Jul 30 2019
MTC093-302330-
/O.CON.KMSO.SV.W.0021.000000T0000Z-190730T2330Z/
Silver Bow MT-
519 PM MDT Tue Jul 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL SILVER BOW COUNTY...
At 519 PM MDT, a severe thunderstorm was located 10 miles northwest
of Whitehall, or 13 miles east of Butte, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
central Silver Bow County, including the following locations...
Janney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4588 11241 4589 11251 4598 11253 4600 11245
4596 11243 4593 11244 4593 11242 4589 11240
TIME...MOT...LOC 2319Z 260DEG 35KT 4597 11226
HAIL...1.00IN
WIND...<50MPH
$$944
WWUS55 KMSO 302330
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
530 PM MDT Tue Jul 30 2019
MTC093-302340-
/O.EXP.KMSO.SV.W.0021.000000T0000Z-190730T2330Z/
Silver Bow MT-
530 PM MDT Tue Jul 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4588 11241 4589 11251 4598 11253 4600 11245
4596 11243 4593 11244 4593 11242 4589 11240
TIME...MOT...LOC 2330Z 260DEG 35KT 4598 11219
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:00 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 30, 3:00 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
300 PM MDT Tue Jul 30 2019
.DISCUSSION...Cloud cover has spread across much of the Northern
Rockies this afternoon in response to an area of monsoonal
moisture interacting with a mid level disturbance. Temperatures
have been significantly affected by this cloud cover and are
likely to remain much cooler than expected. This has also
produced thunderstorms over Idaho and Lemhi County, Idaho along
with parts of West Central (Missoula/Bitterroot) and SW Montana
(Butte/Blackfoot area). Some of these storms have gotten briefly
strong and capable of producing brief heavy rain and small hail.
Breezy outflow winds gusting to near 30 mph have also been
observed and all these threats will be possible into this
evening.
Drier air presently over Washington and Oregon will work its way
into Idaho and Montana tonight, effectively bringing convection
to an end after about 10 pm. Clear and reasonably calm conditions
overnight will lead to cool temperatures on Wednesday morning,
especially in the valleys. Afternoon temperatures will reach about
normal under a mostly sunny sky. However, all the models (low and
high resolution) are showing the chance of some late day
thunderstorms bubbling up across the terrain and thus we've added
this mention in the forecast.
The chances for afternoon showers and thunderstorms increased
markedly on Thursday in response to a very impressive surge of
monsoonal moisture propagating northward from the Great Basin.
Although the Northern Rockies is forecast to fall along the
peripheral of the boundary, forecast models do show moisture
being sufficient across SW Montana and the Lemhi area for
thunderstorm development during the afternoon and evening.
The next chance for nocturnal convection could be Thursday
night and early Friday morning as models show the deep moisture
expanding north and west into Idaho, Oregon and Washington. The
moisture alone wouldn't seem enough to produce much in the way of
precipitation. However, the presence of a deepening low pressure
trough off shore of Western Washington would present a pattern
potentially ripe with weak instability impulses embedded in the
overall flow. Friday afternoon the models still show a robust dry
cold front traversing the region. Thunderstorms seem possible
ahead of the front and do believe that the additional vertical
wind shear could support some stronger storms. Thereafter the
moist, unstable southwest flow will continue into the weekend
with near daily chances for afternoon/evening showers and
thunderstorms.
&&
.AVIATION...
Thunderstorms continue to develop mainly south of Highway 12 with
monsoon moisture passing through the region. The environment has
become moist enough for storms to produce brief downpours. Small
hail and gusty winds will also accompany these storms. Most of the
storms are expected to the south of KMSO. Drier air to the west,
shown by current water vapor imagery, will arrive during the
evening, and cause storm activity to mostly end by 31/0300z. Skies
will also clear overnight with the drier air.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
Beaverhead...East Beaverhead.
Red Flag Warning until 9 PM MDT this evening Bitterroot.
ID...&&In the hours before
Special weather statement, Jul 30, 11:43 AM MDT, 5 hours 22 minutes before
Special Weather Statement National Weather Service Missoula MT 1143 AM MDT Tue Jul 30 2019 MTZ007-301815- Butte/Blackfoot Region MT- 1143 AM MDT Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 1215 PM MDT... At 1142 AM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Hail may accumulate and cause slick conditions on highway 1. Locations impacted include... Drummond, Garrison, Jens, Brock Creek, New Chicago, Goldcreek and Hall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4649 11329 4666 11335 4680 11288 4652 11279 TIME...MOT...LOC 1742Z 256DEG 21KT 4660 11322
Local storm report, Jul 30, 12:22 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1222 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL HAMILTON 46.25N 114.15W
07/30/2019 E0.25 INCH RAVALLI MT TRAINED SPOTTER
&&
BECSpecial weather statement, Jul 30, 3:43 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
343 PM MDT Tue Jul 30 2019
IDZ009-010-MTZ006-302230-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
343 PM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gibbonsville, or 34 miles northwest of Salmon, moving
east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lost Trail Pass. Portions of Highway 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4578 11379 4575 11383 4575 11385 4578 11387
4575 11391 4570 11391 4570 11394 4567 11393
4565 11390 4563 11390 4561 11382 4559 11381
4551 11426 4568 11433 4584 11379 4580 11377
TIME...MOT...LOC 2142Z 254DEG 17KT 4562 11420The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:13 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 2 more | 16 hr |
| Jul 30, 11:43 AM MDT | Special Weather Statement | MSO | Powell | 32 min |
| Jul 30, 3:43 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Jul 30, 3:57 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 33 min |
| Jul 30, 5:10 PM MDT | Special Weather Statement | MSO | Ravalli | 35 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.